Pharmacy Practice
Clinical impact of warfarin–drug interactions on INR prolongation and bleeding outcomes in a tertiary care emergency department: A Retrospective study
By Ploylarp Lertvipapath, Voravimol Cherdchoojit, Wiparat Imlamai and 4 others.
Abstract
Background
Warfarin is a vitamin K antagonist anticoagulant that is classified as a high-alert medication with a narrow therapeutic index, requiring close monitoring of the international normalized ratio (INR). Excess anticoagulation leading to INR prolongation is associated with clinically significant bleeding, increased morbidity and mortality. 1,2 Drug–drug and drug–disease interactions are among the most common precipitating factors for INR prolongation. This study aimed to evaluate the association between warfarin–drug interactions and INR prolongation (INR > 5) in a tertiary-care emergency department setting.
Methods
A retrospective observational study was conducted in the emergency department of Siriraj Hospital, a tertiary-care university hospital, between 1 January 2007 and 31 December 2024. Data were extracted from electronic medical records and analyzed using descriptive statistics, chi-square tests, and logistic regression analyzes Results: A total of 114 patients with INR prolongation were identified, accounting for 124 clinical events (0.79%). The median age was 74 years. Atrial fibrillation (65.8%) and transient ischemic attack (TIA)/stroke (27.2%) were the most common indications for warfarin therapy. Warfarin–drug interactions accounted for 38.7% of INR prolongation events, followed by warfarin–disease interactions (25.0%). Antibiotics and analgesics were the most frequent interacting drug classes. A history of TIA or stroke was significantly associated with an INR > 5 (OR 2.43; 95% CI 1.06–5.57; p = 0.04). Bleeding occurred in 41.9% of events, with warfarin–drug interactions being the leading cause. Most patients (92.3%) recovered after management; however, death occurred in 7.7% of patients.



